TU Berlin

Internet Network ArchitecturesCapacity Analysis

Page Content

to Navigation

Capacity Analysis

Information theory has been instrumental to many technological advances, particularly in the field of communications. However, in what is referred to as an unconsummated union, information theory has yet to make a comparable mark in the field of communication networks. One of the fundamental problems related to both fields, and which has yet to be solved, concerns the maximal data rates which can be reliably sustained in multi-hop wireless networks.  Over the last decade there has been a significant ongoing research effort to understand network capacity under some simplifications of the problem, i.e., by dispensing with multi-user coding schemes or by making certain ideal assumptions on power-control, routing and scheduling. This line of research, which partly departs from the traditional information theory approach, has yielded the notorious result of Θ(1/√(n log n)) capacity scaling law.

Our own research is concerned with extending such asymptotic capacity results, whose practicality is highly questionable, to non-asymptotic regimes and also for networks with general topologies and broad arrival classes. The principal merit of non-asymptotic results is that they allow the understanding of the capacity, and even delay, for any time scale and network size, and can be thus immediately applied in practical protocol design. Our analysis relies on the theory of the stochastic network calculus, which can elegantly and rigorously deal with the fundamental problem of spatial-time correlations in wireless networks. On the long term, we believe that this line of research has the potential of paving the way towards the elusive goal of a network information theory.

Selected Publications

Non-Asymptotic Throughput and Delay Distributions in Multi-Hop Wireless Networks
Citation key CHH-NTDDMWN-10
Author Ciucu, Florin and Hui, Pan and Hohlfeld, Oliver
Title of Book Proceedings of the 48th Annual Allerton Conference on Communication, Control, and Computing
Pages 662–669
Year 2010
ISBN 978-1-4244-8215-3
DOI http://dx.doi.org/10.1109/ALLERTON.2010.5706970
Location Monticello, IL, USA
Address New York, NY, USA
Month September/October
Publisher IEEE
Abstract The class of Gupta-Kumar results give the asymptotic throughput in multi-hop wireless networks but cannot predict the throughput behavior in networks of typical size. This paper addresses the non-asymptotic analysis of the multi-hop wireless communication problem and provides, for the first time, closed-form results on multi-hop throughput and delay distributions. The results are non-asymptotic in that they hold for any number of nodes and also fully account for transient regimes, i.e., finite time scales, delays, as well as bursty arrivals. Their accuracy is supported by the recovery of classical single-hop results, and also by simulations from empirical data sets with realistic mobility settings. Moreover, for a specific network scenario and a fixed pair of nodes, the results recover Gupta-Kumar's Θ(1/$\radic$(n log n)) asymptotic scaling law.
Link to publication Download Bibtex entry


Quick Access

Schnellnavigation zur Seite über Nummerneingabe